Asthma and COPD exacerbations, allergic reactions, cardiac arrest, anesthesia adjunct
Affects both beta1 and beta2 also has alpha agonist properties resulting in bron-
chodilation and increases in HR and BP. Inhibits hypersensitivity reactions.
Antiasthmatic, bronchodilator, vasopressor
• Side effects include: angina, tachycardia, hypertension, restlessness,
• Use with MAOI may lead to hypertensive crisis
• Patients should not use stimulants (caffeine, guarana, etc)
• Excessive use may cause bronchospasm
• Assess lung sounds, pulse, BP, and other hemodynamic parameters
• Monitor for chest pain
• Instruct patient to use as directed
• Patient should insure adequate fluid intake to liquefy secretions
• Mouth should be rinsed after inhalation
• Beta blockers may negate effects
• May increase blood glucose levels
Hey guys, let’s talk about epinephrine or adrenaline also known sometimes as an EpiPen. This is an injectable medication. As you can see here, I took this picture at work. I work in surgery and we actually use epinephrine quite a bit in surgery. So remember when we talk about the therapeutic class of a medication, this is how the drug works in the body. While the pharmacologic class is the chemical effect. So for epinephrine, it’s therapeutic class is antiasthmatic, it’s a bronchodilator, and a vasopressor while the pharmacologic class is an adrenergic agonist. So epinephrine affects both beta-1 and beta-2 receptors in an agonistic fashion. And it also has alpha agonist properties. The action of epinephrine results in bronchodilation. It increases heart and blood pressure, and it also inhibits hypersensitivity reactions. So we use epinephrine for asthma and COPD exacerbations for allergic reactions, cardiac arrest, and as an adjunct to anesthesia.
So, because epinephrine works on the beta-1 and beta-2 receptors, it has a potential to create a few side effects, which can include angina, tachycardia, hypertension, and nervousness. So let’s take a look at a few nursing considerations for epinephrine. Be sure to assess your patient’s lung sounds, blood pressure, and pulse during therapy, monitor your patient for chest pain. Epinephrine may cause increased blood glucose levels and bronchospasms with excessive use. Beta blockers can prevent the effects of epinephrine and epinephrine with an MAOI can cause a hypertensive crisis. Be sure to teach your patient not to use any stimulants with epinephrine, including coffee, and also they should take in enough fluid to liquify secretions and rinse their mouth after an inhalation if nebulized epinephrine is being used. Epinephrine, when possible, should really be given through a central line because it can cause skin necrosis, and should only be given peripherally while another line is being established. So if skin necrosis occurs in your patient, epinephrine should most definitely it be stopped. That’s it for epinephrine or adrenaline or EpiPen. Now go out and be your best self today. And as always happy nursing.